Search our website Find job opportunies at THI and St. Luke's Find a doctor location and contact information
Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Are my daughter's symptoms from arrhythmias, new medicine, or something else?

My 19 yr old daughter has worn a Holter Monitor and Even monitor, which found PAC's and PVC's; the stress/echo was "normal". Blood work shows she has been extremely vitamin D deficient, but has come up since taking vitamin D. She just started taking 25mg of metoprolol this weekend. Since last Tuesday, her heart rate will shoot up, upon standing or moving or barely walking, to about 145-150. It has done that for months, but won't settle down this past week. She says she feels like death warmed over...tired, exhausted, worried, short of breath - says she can't catch her breath at times, says she has left breast area chest pains. Any ideas or help for her?  

submitted by DeAnne from SLC Utah on 3/11/2014

Answer:

by Texas Heart Institute cardiologist, Mehdi Razavi, MD  

Mehdi Razavi, MDHi DeAnne,
It's important to make sure that your daughter was having symptoms while wearing the monitors. If not, then the findings are not very relevant as the cause of her symptoms have not been determined. If so, however, then presumably a heart rate of 140 was picked up. Premature isolated beats don't cause these kinds of heart rates by themselves. If the elevated heart rates were NOT due to arrhythmia (again assuming your daughter had these while wearing the monitor) then she had "sinus tachycardia" which is elevation of the normal heart beat. This may be due to a multitude of factors including abnormal cortisol or thyroid levels, elevated adrenaline levels (checked by a 24 hour urine collection study), dehydration, medications, or a predisposition to dilation of her blood vessels (this causes the blood pressure to drop and the heart rate to increase in order to compensate for the low blood pressure). In the latter case the elevated heart rate MAY be a normal response (some refer to this condition as Postural Orthostatic Tachycardia Syndrome or POTS). Finally, the constellation of most recent symptoms may well be due to the metoprolol.
I hope this information is of help.

See also on this site:   

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated March 2014
Top  
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+ Find us on LinkedIn

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14